Iowa, 2016

Tornadoes and Hail in Iowa, November 28, 2016

November 28, 2016 · NWS DMX · 10 events in 6 counties and zones

Mini-supercells developed in a narrow corridor of weak surface based instability and effective helicities around 50-100 m2/s2. These parameters would typically be considered quite weak for Iowa but given it was the end of November, these values were decent and assisted by good dynamics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Mini-supercells developed in a narrow corridor of weak surface based instability and effective helicities around 50-100 m2/s2. These parameters would typically be considered quite weak for Iowa but given it was the end of November, these values were decent and assisted by good dynamics. Five tornadoes occurred during the afternoon, many with intermittent tracks but with plenty of spotter reports and visual evidence to substatiate their occurrence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 28, 11:35 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 28, 11:35 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1135 AM CST Mon Nov 28 2016

.SHORT TERM.../Today through Tonight/
Issued at 402 AM CST Mon Nov 28 2016

There are a few things to consider in this short term period.  We
have a large upper low that will sit over the Dakotas and West
central MN through the forecast period.  At the surface will be a
surface low lifting from Northeast SD into roughly the same location
of the upper low by 12Z Tuesday.  There will be a cold front that
will push across the state today.  By 12Z the front should make it
into Western Iowa then by 18Z the front should be into the Eastern
portion of our forecast area.  The rest of the afternoon the front
will make it into Western Illinois.  Coincident with the frontal
passage will be a pretty good area of forcing...mainly over the
Eastern quarter of the state but certainly clipping our far
Southeast.  Instability isn't much but should be enough for an
isolated storm across our far East and locations over Eastern Iowa.

There was a dry push of air coming into the state overnight which
cleared skies and led to some pretty strong wind gusts...around 50-
55mph at times.  Through the night the wind was diminishing but
still quite gusty.  This will persist into the morning hours and we
may also see some gusty winds with the frontal passage. Temperatures
today will be in the 50's which is some 15 degrees above normal.

For tonight we will see some clearing behind the front and slightly
cooler low temps tonight but winds will become Southwest and stay
around 10kts so I am not looking for a particularly cold night. With
the low still around it won't be very clear either.  There will be a
fair amount of mid and high clouds.

.LONG TERM.../Tuesday through Sunday/
Issued at 402 AM CST Mon Nov 28 2016

The forecast challenge early in the period remains the closed
upper low over the Dakotas and Minnesota Tuesday and Wednesday the
the evolution of a closed low over the southwest CONUS late in the
week and into the weekend. Minor adjustments to the upper low
track as it will remain over the eastern Dakotas on Tuesday
however will dip a bit farther south Tuesday night and move near
the IA/MN border. This track will wrap short wave energy deeper
into Iowa on Wednesday with precipitation chances down to
Interstate 80. The NAM is the weakest and driest solution for
Wednesday with other solutions including the GFS more robust with
forcing by the afternoon. Given the developing cyclonic curvature
and amount of short wave energy rotating around the upper...should
have at least some light precipitation develop. Very cold
profiles aloft will mean precipitation type will rely on surface
temperatures and dew points. Wetbulb temperatures will be in the
low to mid 30s will yield a mix of rain or snow north. Minor snow
accumulations are possible.

Thursday and Friday will be quiet and remaining cool with highs in
the 30s to low 40s. Strong short wave energy will begin to drop
south through the inter-mountain west and be near the Four Corners
region by Friday. The ECMWF is an outlier with the evolution of
this system as it closes off and shifts it quickly northeast with
a major system developing towards next Sunday. The GFS/GFS
Ensembles/Canadian and the 12z ECMWF ensembles close this system
off over northern Mexico and thus much less active next weekend.
Favor the consensus solution and have continued the dry trend
through is period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1135 AM CST Mon Nov 28 2016

Main concerns are early thunder and winds today...followed by
lowering cigs northwest/north aft 12z Tuesday. Dry slot making
its way through region now...with iso thunder along the dryline.
Confined any thunder chances to KMCW...KALO and KOTM though line
over the southeast may have been chance of affecting apt at KOTM.
Otherwise mixing winds through 23z will give way to less wind
overnight...then aft 15z Tuesday winds again mix up from the west
southwest as cigs lower northwest to MVFR conditions between
12-18z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...Donavon
AVIATION...REV
Hazardous weather outlook, Nov 28, 4:08 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
408 AM CST MON NOV 28 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
408 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 28, 12:30 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CST MON NOV 28 2016

IAZ007-017-025-026-036-037-282030-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-HARDIN-
INCLUDING THE CITIES OF NORTHWOOD, MANLY, MASON CITY, CLEAR LAKE,
EAGLE GROVE, CLARION, BELMOND, HAMPTON, WEBSTER CITY, IOWA FALLS,
ELDORA, AND ACKLEY
1230 PM CST MON NOV 28 2016

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

A NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER NORTH
CENTRAL IOWA AND WILL CONTINUE TO MOVE QUICKLY TO THE NORTHEAST
EARLY THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN PEA TO DIME
SIZED HAIL ALONG WITH WIND GUSTS TO 35 TO 45 MPH AT TIMES.

PERSONS TRAVELING ALONG INTERSTATE 35 NORTH OF STORY CITY AND
MASON CITY SHOULD BE ON THE LOOKOUT FOR A BRIEF HEAVY DOWNPOUR
BETWEEN 1230 PM AND 130 PM THIS AFTERNOON AS THE LINE MOVES
QUICKLY TO THE NORTH NORTHEAST.

REV

The radar

The Des Moines radar (KDMX), 70 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 2 funnel cloud, 1 hail. Local standard time, as filed.

Tornado, Hardin

When
November 28, 12:44 PM CST to 12:55 PM CST
Where
Hardin County, 0.25 mi SSE of Radcliffe to 2.8 mi S of Buckeye
Rating
EF0
Path length
5.22 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.317, -93.427

Weak tornado developed on the north side of Radcliffe doing minor damage and tipping an old truck on its side. The tornado continued on an intermittent track across rural areas northeast of Radcliffe for several miles with little additional damage.

Funnel Cloud, Grundy

When
November 28, 3:31 PM CST
Where
Grundy County, 3.43 mi NW of Fern
Reported by
Trained Spotter
Coordinates
42.520, -92.810

Trained spotter reported a funnel cloud 3 miles west of Stout.

Tornado, Grundy

When
November 28, 3:38 PM CST to 3:43 PM CST
Where
Grundy County, 3.53 mi NNW of Fern to 3.32 mi WNW of Stout
Rating
EF0
Path length
2.59 mi
Path width
50 yd
Continued into
Butler, Ia (DMX)
Reported by
Public
Coordinates
42.525, -92.803

A tornado developed in far northern Grundy County in rural areas southwest of Parkersburg. The tornado was documented by video as it traveled northeast. The funnel was diffuse and intermittent for much of it's track. The tornado crossed into Butler County.

Tornado, Grundy

When
November 28, 3:41 PM CST to 3:44 PM CST
Where
Grundy County, 0.86 mi ESE of Grundy Center Arpt to 2.11 mi ENE of Grundy Center Arpt
Rating
EF0
Path length
1.47 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
42.346, -92.834

Weak tornado occurred west of Grundy Center and remained in farm fields with little if any damage.

Tornado, Butler

When
November 28, 3:43 PM CST to 3:50 PM CST
Where
Butler County, 1.01 mi SSE of Parkersburg to 1.35 mi NW of Sinclair
Rating
EF0
Path length
3.09 mi
Path width
40 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.556, -92.775

Tornado continued from Grundy County. The weak circulation moved northeast into Butler County and affected a small neighborhood on the east side of Parkersburg. Only weak damage occurred in the form of shingle damage to houses in the vicinity. Video of the tornado shows a diffuse circulation.

Hail, Monroe

When
November 28, 3:44 PM CST
Where
Monroe County, 5.13 mi ESE of Avery
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -92.640

Trained spotter reported penny sized hail with rotation being reported within the storm northeast of Blakesburg.

Tornado, Mahaska

When
November 28, 4:11 PM CST to 4:15 PM CST
Where
Mahaska County, 2.86 mi NE of New Sharon to 4.5 mi NE of New Sharon
Rating
EF0
Path length
1.64 mi
Path width
30 yd
Continued into
Poweshiek, Ia (DMX)
Reported by
Public
Coordinates
41.495, -92.626

Public pictures taken of tornado along with a tornadic debris signiture on radar confirm this tornado. Tornado remained in rural areas of far northern Mahaska County with little damage before crossing into Poweshiek County.

Tornado, Poweshiek

When
November 28, 4:15 PM CST to 4:21 PM CST
Where
Poweshiek County, 1.76 mi SE of Forest Home to 1.72 mi WSW of Montezuma Sig Arpt
Rating
EF0
Path length
2.9 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
41.509, -92.600

Tornado moved into Poweshiek County from Mahaska County. Law enforcement observed this tornado from a distance. This tornado also produced a tornadic debris signature on radar. Little damage occurred along it's intermittent path.

Funnel Cloud, Poweshiek

When
November 28, 4:25 PM CST
Where
Poweshiek County, 1.55 mi E of Montezuma
Reported by
Law Enforcement
Coordinates
41.580, -92.500

Cedar Falls Dispatch relayed a report from an officer of a funnel cloud SW of his position. At the time of the report, the officer was just south of I-80 on Highway 21 looking to the SW. Location estimated based on radar.

Tornado, Poweshiek

When
November 28, 4:30 PM CST to 4:33 PM CST
Where
Poweshiek County, 1.46 mi NE of Montezuma Sig Arpt to 1.18 mi WSW of Montezuma East Arpt
Rating
EF0
Path length
1.17 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
41.565, -92.510

Law enforcement observed this brief tornado. The intermittent path remained in open fields just to the southeast of Montezuma.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663700, 664643, 663701, 663703, 663702, 664645, 663704, 663705, 664644, 663706.